Bariatric Surgery & NSAIDS
By: Jessica Basso, RN
Let’s discuss the definition of NSAID’s. NSAID stands for Nonsteroidal Anti-Inflammatory Drugs. There is a broad range of drugs that contain NSAIDS. The most well-known drugs would be Advil, Aleve, Ibuprofen, Motrin, and Aspirin, all of which, fall into this category of medication. The two main uses for NSAIDS are for fever reduction and to help decrease inflammation and/or pain. Taken safely and in the correct dosages, NSAIDS can be very effective for managing pain caused by inflammation.
As with most drugs, even when taken safely they can cause side effects. The focus of this article is to discuss why NSAIDS could be unsafe to take for individuals who have had bariatric surgery. To fully understand why we need to talk about Prostaglandins. Prostaglandins play an important role in the body and are natural chemicals involved in inflammation. However, certain prostaglandins are also important in protecting the stomach lining from corrosive effects of stomach acid as well as plays a role in maintaining the natural healthy condition of the stomach lining.
You may already know that NSAID’s contribute to ulcers after bariatric surgery. But why? It all comes down to these prostaglandins. Taking NSAID’s orally leaves one open to a few problems. First, NSAID’s block prostaglandin production leaving your stomach lining more vulnerable to its own acid. Secondly, the medication itself is already acidic in nature causing even more irritation to the stomach lining. This is what happens in a normal stomach, now imagine what can happen to a surgically altered smaller stomach .The problems only increase given the reduced size of the stomach. A great analogy to help you better understand the process of prostaglandins is to think needing an oven mitt to pick up a hot pan by its handle. Think of your hands as your stomach and the oven mitt as the prostaglandins. The oven mitt is protecting your hands from burning, just like the prostaglandins protect the stomach from the strong acids.
This does not mean that if you take a NSAID medication once you will develop problems. It takes prolonged usage of NSAID’s to develop issues such as ulcers. If patients require medication to help reduce a fever, pain or inflammation we do ask they take Acetaminophen or Tylenol instead because it will be less harmful for the stomach mucosa. So please, avoid taking any NSAID’s after surgery. If you need to be prescribed any medication containing NSAID’s after surgery, always check with your bariatric surgeon first.